Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 178, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 25, 2017, 3:14 PM CDT for Potter County, Sully County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2017, 3:14 PM CDT (20:14 UTC)
- Expired
- Aug 25, 2017, 4:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 3:27 PM CDT | HAIL 0.75 | 10 Sse Lebanon, SD | DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WUUS53 KABR 252014
SVRABR
SDC107-119-252100-
/O.NEW.KABR.SV.W.0178.170825T2014Z-170825T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
314 PM CDT FRI AUG 25 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
North central Sully County in central South Dakota...
Southeastern Potter County in north central South Dakota...
* Until 400 PM CDT
* At 314 PM CDT, a severe thunderstorm was located over Gorman, or
near Gettysburg, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gettysburg, Lebanon and Gorman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4483 10018 4507 10014 4518 9959 4493 9958
TIME...MOT...LOC 2014Z 257DEG 16KT 4496 10006
HAIL...1.00IN
WIND...60MPH
$$
Scarlett2 follow-up statements
117
WWUS53 KABR 252036
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
336 PM CDT FRI AUG 25 2017
SDC107-119-252100-
/O.CON.KABR.SV.W.0178.000000T0000Z-170825T2100Z/
Sully SD-Potter SD-
336 PM CDT FRI AUG 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTH CENTRAL SULLY AND SOUTHEASTERN POTTER COUNTIES...
At 336 PM CDT, a severe thunderstorm was located over Gettysburg,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gettysburg and Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4486 10007 4508 10005 4518 9959 4493 9958
TIME...MOT...LOC 2036Z 257DEG 16KT 4498 9992
HAIL...1.00IN
WIND...60MPH
$$
Scarlett329
WWUS53 KABR 252059
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
359 PM CDT FRI AUG 25 2017
SDC107-119-252109-
/O.EXP.KABR.SV.W.0178.000000T0000Z-170825T2100Z/
Sully SD-Potter SD-
359 PM CDT FRI AUG 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SULLY AND
SOUTHEASTERN POTTER COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4486 10007 4508 10005 4518 9959 4493 9958
TIME...MOT...LOC 2059Z 257DEG 16KT 4500 9979
$$
ScarlettWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:02 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 25, 3:02 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 302 PM CDT Fri Aug 25 2017 .SHORT TERM...(This Evening through Saturday Afternoon) Issued at 259 PM CDT Fri Aug 25 2017 Severe storms and heavy rainfall this afternoon through tonight will be the main forecast concerns. An upper level trough and surface front currently over the western Dakotas will continue progressing eastward through this afternoon. A few strong storms are ongoing over the western half of the CWA. Radar suggests small hail and locally heavy rainfall is occurring with a few storms. Elsewhere, a surface low pressure system is located over south central SD and into north central NE. The warm front extends into eastern South Dakota where dew points reach the mid 60s, with higher values further south. This area has seen some sunshine today and is prime for severe storms this afternoon through this evening. While deep layer shear is lacking some, 0-1 km bulk shear values exceed 20 knots. As the low moves eastward, thunderstorms should develop out ahead in a highly unstable environment were SBCAPE values exceed 3K J/KG. Rapid thunderstorm develop is possible in central SD, or around the Miller, Huron, Mitchell, Kennebec area. Theses storms should become severe with hail and damaging winds possible. An isolated tornado will also be possible based on the low level wind shear. While cape values wane after sunset, a 30-45 knot llj will keep thunderstorms ongoing through the overnight hours. Damaging winds will become the main threat after 3Z. High values of PWATS, along with a very slow storm motion with some thunderstorms will set the stage for locally heavy rainfall. Will mention a small area of heavy rain in east central SD where the warm front will interact with the LLJ. Rainfall amounts of 2+ inches will be possible. Thunderstorms should push into MN during the morning hours on Saturday with dry conditions possible for most areas. With an abundance of low level moisture and light winds behind this system, areas of fog will be possible for locations west of the James Valley late tonight/Saturday morning. .LONG TERM...(Saturday Evening through Friday) Issued at 259 PM CDT Fri Aug 25 2017 No major changes to the extended forecast. The medium range models are in fair agreement of the mean ridge to be centered in the western portion of the US with a northwest flow over the area. This pattern looks mostly dry with seasonal temps expected. Some hints that the ridge may break down by Friday, but still seven days out. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1239 PM CDT Fri Aug 25 2017 An area of low pressure will cross the region this afternoon through tonight. This system will bring showers and thunderstorms to all terminals in this CWA. The low pressure will also bring low cigs in the IFR and MVFR categories. Flying conditions should gradually improve from west to east on Saturday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Scarlett AVIATION...SD
Hazardous weather outlook, Aug 25, 4:11 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 411 AM CDT Fri Aug 25 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 411 AM CDT Fri Aug 25 2017 /311 AM MDT Fri Aug 25 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon, and should increase in coverage and intensity tonight. Isolated strong to severe storms will be possible, mainly late this afternoon into tonight. Heavy rain will also be possible tonight, especially over eastern and southeastern portions of South Dakota, and west central Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will remain possible over eastern South Dakota and west central Minnesota Saturday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
In the hours before
Special weather statement, Aug 25, 10:42 AM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
942 AM MDT FRI AUG 25 2017
SDZ015-251630-
Dewey SD-
942 AM MDT FRI AUG 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DEWEY COUNTY UNTIL
1030 AM MDT...
At 942 AM MDT, Doppler radar was tracking a strong thunderstorm near
Intersection of Highway 63 and County Road 8, or 14 miles south of
Eagle Butte, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Dewey
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4499 10114 4500 10096 4478 10090 4476 10094
4476 10095 4475 10096 4475 10098 4474 10098
4473 10105 4474 10106 4474 10113 4475 10114
TIME...MOT...LOC 1542Z 254DEG 16KT 4480 10119
VipondSpecial weather statement, Aug 25, 2:27 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Aberdeen SD 227 PM CDT FRI AUG 25 2017 SDZ009-010-016-017-034-036-037-252015- Hand SD-Walworth SD-Sully SD-Hyde SD-Potter SD-Edmunds SD-Faulk SD- 227 PM CDT FRI AUG 25 2017 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN EDMUNDS...NORTHERN HAND... NORTHEASTERN SULLY...NORTHERN HYDE...FAULK...POTTER AND EASTERN WALWORTH COUNTIES UNTIL 315 PM CDT... At 226 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Stone Lake, or 17 miles east of Gettysburg, moving northeast at 35 mph. Half inch hail will be possible with this storm. Locations impacted include... Gettysburg, Faulkton, Onida, Bowdle, Hoven, Roscoe, Java, Cresbard, Agar, Orient, Burdette, Lebanon, Seneca, Tolstoy, Rockham, Devoe, Onaka, Lowry, Miranda and Brentwood Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4465 10026 4552 9997 4540 9884 4467 9874 TIME...MOT...LOC 1926Z 240DEG 48KT 4495 9959 Scarlett
Special weather statement, Aug 25, 3:01 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
301 PM CDT FRI AUG 25 2017
SDZ006-010-016>018-034-036-252045-
Spink SD-Brown SD-Sully SD-Hyde SD-Potter SD-Edmunds SD-Faulk SD-
301 PM CDT FRI AUG 25 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN EDMUNDS...NORTHEASTERN
SULLY...NORTHERN HYDE...SOUTHWESTERN BROWN...FAULK...POTTER AND
NORTHWESTERN SPINK COUNTIES UNTIL 345 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burkmere, or 10 miles west of Faulkton, moving northeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Aberdeen, Gettysburg, Ipswich, Faulkton, Warner, Mellette,
Northville, Westport, Cresbard, Agar, Athol, Orient, Lebanon, Seneca,
Tolstoy, Chelsea, Devoe, Onaka, Miranda and Mansfield.
These storms will be in the Aberdeen area by 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4569 9846 4506 9837 4489 9913 4490 9931
4485 9932 4476 9973 4492 10041 4494 10042
TIME...MOT...LOC 2000Z 241DEG 38KT 4500 9933
ScarlettThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 10:42 AM CDT | Special Weather Statement | ABR | Dewey | 48 min |
| Aug 25, 2:27 PM CDT | Special Weather Statement | ABR | Edmunds, Faulk, Potter, Sully | 48 min |
| Aug 25, 3:01 PM CDT | Special Weather Statement | ABR | Faulk, Potter | 44 min |
| Aug 25, 3:23 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 52 min |
| Aug 25, 4:35 PM CDT | Special Weather Statement | ABR | Spink | 40 min |
| Aug 25, 4:44 PM CDT | Special Weather Statement | ABR | Hand | 46 min |
| Aug 25, 5:14 PM CDT | Special Weather Statement | ABR | Clark | 46 min |
| Aug 25, 5:23 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day | 52 min |
| Aug 25, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 43 min |
| Aug 25, 5:47 PM CDT | Tornado Warning | ABR | Clark, Codington, Day | 12 min |
| Aug 25, 6:03 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Deuel, Grant | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.